Alert archive / Virginia / Special Weather Statements in 2020

Special Weather Statement, NWS Charleston, WV

August 7, 2020Highland County, Virginia

NWS Charleston, WV issued this special weather statement at Aug 7, 2020, 4:22 PM EDT for Highland County, Virginia. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2020, 4:22 PM EDT (20:22 UTC)
Expired
Aug 7, 2020, 5:00 PM EDT
In force
38 min
Issued by
NWS Charleston, WV

County Highland County, VA

The radar

The Roanoke radar (KFCX), 156 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2020-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2020-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
850 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

831 
WWUS81 KRLX 072022
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
422 PM EDT Fri Aug 7 2020

WVZ523-524-072100-
Southeast Pocahontas-Northwest Pocahontas-
422 PM EDT Fri Aug 7 2020

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL POCAHONTAS
COUNTY...

At 421 PM EDT, a strong thunderstorm was located near Greenbank,
moving east at 5 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

This storm will remain over mainly rural areas of east central
Pocahontas County.

Torrential rainfall is also occurring with this storm, and may cause 
localized flooding. A quick 2 inches of rain is possible. Do not 
drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.


LAT...LON 3838 7973 3836 7973 3835 7974 3836 7976
      3834 7977 3833 7978 3831 7981 3831 7987
      3840 7988 3845 7969 3843 7969
TIME...MOT...LOC 2021Z 267DEG 6KT 3837 7981 

$$

30

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 7, 2:24 PM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, Aug 7, 2:24 PM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
224 PM EDT Fri Aug 7 2020

.SYNOPSIS...
Shortwave trough moves through the area through this evening.
High pressure during the weekend shifts east by next work week.
Becoming rather humid by the middle of next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 220 PM Friday...

Surface high pressure remains in place while H500 shortwaves crosses
the area through this evening. This will result in isolated to
scattered showers or storms to develop mainly across the eastern
mountains. However, a shower or storm could also develop across
the lowlands this afternoon and evening. Precipitation could be
heavy at times, capable to produce localized water issues with
slow moving storms. Any convection should dissipate shortly
after sunset. Although dry weather is expected tonight, a
renegade shower or storm could still develop overnight tonight.

Temperatures will be above normal for tonight and Saturday.
High pressure will prevail on Saturday providing dry and hot
weather. Afternoon temperatures could reach the upper 80s over
most of the lowlands, with some spots reaching the 90 degree
mark.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 215 PM Friday...

Broad ridging remains in place over region into early next week.
Outside of a isolated shower or thunderstorm over the highest
ridges, dry weather conditions are expected for Sunday and most of
Monday with daytime highs across much of the lower elevations in the
lower 90s.

Models have continued to depict a weak pair of weak disturbances in
the northern and southern stream approaching the region Monday
afternoon/evening and will include some slight chances of
showers/thunderstorms over portions of southeast Ohio and our
Virginia counties, although given poor model consistency handing
these features, confidence is low.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 215 PM Friday...

The pattern turns a little more active for the remainder of the week
with copious moisture pooling ahead of a stalling frontal boundary
somewhere across the Middle Ohio Valley. Heat and humidity
returning to the region will allow for formation mainly
diurnally driven showers and thunderstorms beginning Tuesday.
Given generally weak flow, the main threat with any storms will
be locally heavy rain along with some gusty and erratic winds as
convective cores become precipitation loaded and drop.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 120 PM Friday...

Widespread VFR conditions expected through at least midnight.
Afternoon low cu about 3,500 feet will be common across the
area. Under surface high pressure, upper level shortwaves
combines with afternoon heating to provide enough forcing to
initiate convection. Best chances for convection will reside
along the eastern mountains and central WV. Coded VCTS for the
afternoon at all except HTS and PKB. Brief periods of IFR could
be possible under any downpour.

Periods of IFR/LIFR will be possible once again overnight
tonight as dense fog or low stratus develops. Sites prone to
fog tonight are EKN, CRW and BKW. Any restrictions overnight
will improve quickly by 12-13Z.

Light northerly flow becoming light and variable tonight and
continuing through the period.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing and extent of storms this afternoon
may vary. Timing of fog may vary overnight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  M    M    H    M    M    M    H    M    H    H    H    H
EKN CONSISTENCY  H    M    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 18Z SATURDAY...
Overnight river valley fog may lead to IFR conditions this
weekend into early next week.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/JP
NEAR TERM...ARJ
SHORT TERM...JP
LONG TERM...JP
AVIATION...ARJ
Hazardous weather outlook, Aug 7, 6:06 AM EDT, 10 hours 16 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Charleston WV
606 AM EDT Fri Aug 7 2020

VAZ003-004-WVZ027-028-030>034-039-040-515>526-080815-
Dickenson-Buchanan-Clay-Braxton-Lewis-Harrison-Taylor-McDowell-
Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
606 AM EDT Fri Aug 7 2020

This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, northeast West Virginia,
northern West Virginia, southeast West Virginia and southern West
Virginia.

.DAY ONE...Today and Tonight.

Slow moving thunderstorms may result in isolated high water impacts
today and this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>026-
029-080815-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Gilmer-
606 AM EDT Fri Aug 7 2020

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Aug 7, 4:22 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
422 PM EDT Fri Aug 7 2020

WVZ523-524-072100-
Southeast Pocahontas-Northwest Pocahontas-
422 PM EDT Fri Aug 7 2020

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL POCAHONTAS
COUNTY...

At 421 PM EDT, a strong thunderstorm was located near Greenbank,
moving east at 5 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

This storm will remain over mainly rural areas of east central
Pocahontas County.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. A quick 2 inches of rain is possible. Do not
drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3838 7973 3836 7973 3835 7974 3836 7976
      3834 7977 3833 7978 3831 7981 3831 7987
      3840 7988 3845 7969 3843 7969
TIME...MOT...LOC 2021Z 267DEG 6KT 3837 7981

30

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 4:20 AM EDTSpecial Weather StatementRLXCalhoun, Gilmer, Lewis25 min
Aug 6, 10:52 PM EDTSevere Thunderstorm WarningRLXBuchanan, Dickenson38 min
Aug 6, 11:32 PM EDTSpecial Weather StatementRLXBuchanan28 min
Aug 7, 12:18 AM EDTSpecial Weather StatementRLXDickenson27 min
Aug 7, 12:37 AM EDTFlash Flood WarningRLXBuchanan113 min
Aug 7, 1:04 AM EDTSpecial Weather StatementRLXBuchanan, Dickenson26 min
Aug 7, 1:13 AM EDTFlash Flood WarningRLXBuchanan, Dickenson3 hr

Nearby

Special Weather Statements in Virginia, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.